Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «acetaminophen and guaifenesin»

acetaminophen and guaifenesin
acetaminophen and guaifenesin


acetaminophen and guaifenesin

Generic Name: acetaminophen and guaifenesin (a SEET a MIN oh fen and gwye FEN a sin)Brand names: Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion, Theraflu Flu & Chest Congestion

What is acetaminophen and guaifenesin?

Acetaminophen is a pain reliever and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Guaifenesin is an expectorant. It thins , increases the lubrication of your respiratory tract (lungs, nose and throat), and improves the removal of .

Acetaminophen and guaifenesin are used to treat headache, aches and pains, fever, and chest congestion caused by common cold or flu. It also loosens phlegm (mucus) in your chest to help you breathe more easily.

Acetaminophen and guaifenesin may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen and guaifenesin?Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis). You may not be able to take acetaminophen. An overdose of acetaminophen can damage your liver. Adults should not take more than 1 gram (1000 mg) of acetaminophen per dose or 4 grams (4000 mg) per day. Ask a doctor before taking acetaminophen if you drink more than 3 alcoholic beverages per day, and never take more than 2 grams (2000 mg) of acetaminophen per day. Ask a doctor or pharmacist before using any cough, cold, allergy, pain, or sleep medicines. Acetaminophen (sometimes abbreviated as "APAP") and guaifenesin are contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen. Check the label to see if a medicine contains acetaminophen, APAP, or guaifenesin.What should I discuss with my healthcare provider before using acetaminophen and guaifenesin?Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis). You may not be able to take acetaminophen.

Ask a doctor or pharmacist if it is safe for you to take this medication if you have:

  • liver disease;
  • a history of alcoholism;

  • diabetes; or

  • emphysema or chronic bronchitis.

Do not use acetaminophen and guaifenesin to treat a cough that is caused by smoking, asthma, emphysema, bronchitis, or other breathing problems.

It is not known whether acetaminophen and guaifenesin will harm an unborn baby. Ask your doctor if it is safe for you to take this medication if you are pregnant. This medication can pass into breast milk and may harm a nursing baby. Ask your doctor if it is safe for you to take this medication if you are breast-feeding a baby. This medication is not recommended for use in children younger than 12 years old. Older adults may be more likely to have side effects from this medication.

How should I take acetaminophen and guaifenesin?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

An overdose of acetaminophen can damage your liver. Adults should not take more than 1 gram (1000 mg) of acetaminophen per dose or 4 grams (4000 mg) per day. Ask a doctor before taking acetaminophen if you drink more than 3 alcoholic beverages per day, and never take more than 2 grams (2000 mg) of acetaminophen per day.

Do not take acetaminophen and guaifenesin for longer than 7 days in a row. Stop using the medication and call your doctor if you still have a fever after 3 days of use. Call your doctor if your symptoms get worse, or if you have a skin rash, ongoing headache, any redness or swelling, or any new symptoms.

This medication can cause false results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using acetaminophen and guaifenesin.

Store this medication at room temperature away from moisture and heat.

See also: Acetaminophen and guaifenesin dosage in more detail

What happens if I miss a dose?

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

The first signs of an acetaminophen and guaifenesin overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and guaifenesin?

Ask a doctor or pharmacist before using any cough, cold, allergy, pain, or sleep medicines. Acetaminophen (sometimes abbreviated as "APAP") and guaifenesin are contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen. Check the label to see if a medicine contains acetaminophen, APAP, or guaifenesin. Avoid drinking alcohol. It may increase your risk of liver damage.

Acetaminophen and guaifenesin side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have a serious side effect such as:
  • low fever with nausea, stomach pain, and loss of appetite;

  • dark urine, clay-colored stools; or

  • jaundice (yellowing of the skin or eyes).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen and guaifenesin Dosing Information

Usual Adult Dose for Cough:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:30 mL orally every 4 to 6 hours not to exceed 120 mL per day.Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Adult Dose for Pain:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:30 mL orally every 4 to 6 hours not to exceed 120 mL per day.Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Adult Dose for Headache:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:30 mL orally every 4 to 6 hours not to exceed 120 mL per day.Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Cough:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:12 yrs or older: 30 mL orally every 4 to 6 hours not to exceed 120 mL per dayAcetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Pain:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:12 yrs or older: 30 mL orally every 4 to 6 hours not to exceed 120 mL per dayAcetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Headache:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:12 yrs or older: 30 mL orally every 4 to 6 hours not to exceed 120 mL per dayAcetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

What other drugs will affect acetaminophen and guaifenesin?

There may be other drugs that can interact with acetaminophen and guaifenesin. Tell your doctor about all medications you use. This includes prescription, over the counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen and guaifenesin.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 4.01. Revision Date: 01/27/2010 3:36:10 PM.

See Also...

Comment «acetaminophen and guaifenesin»